Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly common. From tinnitus drugs that stop your ears from ringing to drugs that may cause loss of hearing, here’s the low-down on medicines that impact your hearing for better or for worse.

Your Ears Can be Impacted by Medications

The United States accounts for about half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or maybe your doctor has prescribed you with some form of medication. It frequently happens that people ignore the warnings that come with nearly all medications because they assume they won’t be impacted. That’s the reason why emphasizing that some medications may increase your chance of hearing loss is so important. A few medications can, on a positive note, assist your hearing, such as tinnitus medication. But how can you know which drugs are ok and which are the medications will be detrimental? And what do you do if a doctor prescribes medications that cause hearing loss? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such an everyday thing could cause loss of hearing. Experts looked at the kind of pain relievers, regularity and time frame in addition to hearing loss frequency. There are a number of studies of both men and women that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Long-term, regular use of over-the-counter painkillers impairs hearing. 2 or more times a week is defined as regular use. Individuals who have chronic pain often take these kinds of medicines at least this often. Taking too much aspirin at once can lead to temporary loss of hearing, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger nearly doubled if they were dealing with chronic pain with this medication. To be clear, prescription medications are equally as bad. Hearing loss might be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear specifically what triggers this loss of hearing. These drugs might reduce the flow of blood to your sensitive inner ear, which over time would kill nerves that pick up sound. That’s why loss of hearing might be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely fairly safe when taken as directed and you don’t have an allergic reaction to it. But certain types of antibiotic might raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in the early phases. But there certainly seem to be certain people who have noticed hearing loss after taking these medications. Results from animal-testing are convincing enough. The medical community thinks there may be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing for good, every time. Aminoglycoside antibiotics are commonly used to treat:

  • Cystic fibrosis
  • Some other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

More prolonged illnesses are managed over a longer time period with these. Until recently, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have led doctors to prescribe different options. Why certain antibiotics worsen hearing loss still requires more investigation. It appears that permanent harm might be caused when these medications create swelling of the inner ear.

3. How Your Hearing is Affected by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing May be Harmed by Chemo Medication

You know there will be side effects when you go through chemo. Doctors are loading the body with toxins in an effort to destroy cancer cells. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the medications that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is an integral trade off when battling cancer. While you’re going through chemo, a hearing care pro may be able to help you monitor your hearing. Or you may want to let us know what your individual scenario is and find out if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to regulate fluids in your body you may try taking diuretics. But the body can ultimately be dehydrated by going too far in one direction when attempting to regulate the issue with medication. This can lead to inflammation when salt vs water ratios get out of balance. This can cause loss of hearing, which is normally temporary. But hearing loss may become permanent if this imbalance is allowed to continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor concerning any side effects that might occur when combined with other medications you’re using.

If You Are Using Medications That Cause Hearing Loss What Can You do?

Never stop using a drug that has been prescribed by a doctor without speaking with your doctor first. Before you talk to your doctor, you will need to take stock of your medicine cabinet. If your doctor has put you on any of these medications that cause hearing loss, ask if there may be alternatives that may reduce risk. You can also make lifestyle changes to cut down on your need for medications. In some situations, small changes to your diet and exercise routine can put you on a healthier path. These changes may also be able to lessen pain and water retention while reinforcing your immune system. You should schedule an appointment to get your hearing evaluated as soon as you can specifically if you are using any ototoxic medication. Loss of hearing can progress very slowly, which makes it less noticeable at first. But don’t be mistaken: it can impact your happiness and health in ways you may not realize, and you will have more possibilities for treatment if you catch it early.